Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS St. Louis, MO

July 19, 2001Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 19, 2001, 4:50 PM CDT for Cole County, Osage County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 4:50 PM CDT (21:50 UTC)
Expired
Jul 19, 2001, 5:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:15 PM CDTThunderstorm Wind 52 EWestphalia, MO
Jul 19, 5:15 PM CDTHail 0.88Westphalia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192152
SVRSTL

MOC051-151-192230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLE COUNTY IN CENTRAL MISSOURI
  OSAGE COUNTY IN CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES NORTH OF TAOS AND 5 MILES NORTHEAST 
  OF JEFFERSON CITY...MOVING SOUTHEAST AT 20 MPH. THE PRIMARY THREAT 
  FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IN THE PATH...
  WESTPHALIA
  LINN
  RICH FOUNTAIN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3864 9172 3856 9212 3850 9219 3838 9224
          3830 9210 3829 9179 3853 9167
GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:45 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 3:45 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT THU JUL 19 2001

SHRP RDG CONTINUES FM ERN TX NWD WITH WIDE TROPICAL PLUME ROTATING
AROUND EDGE FM ROCKIES INTO S.D. THEN BACK SEWD THRU MO/IL. PRECIPTL
H20 NR 2 INCHES TDA WITH VRY UNSTABLE AMD OVR WRN HLF MO. TOYED
HEAVILY WITH ISSUING FFA BUT STILL UNSURE WHERE IT WILL END UP.
EARLY PCPN NOW THRU MKC-COU-WPS BUT MORE THAN ONE MCS COULD RAKE THRU
AREA THRU FCST PD AND LOCATION VERY UNSURE. MENTIONED LCLLY HVY RAIN
IN SVRL ZONES...PARTICULARLY THOSE THAT GOT LOTS OF RAIN EARLIER
TODAY.

HAV EXTENDED PCPN THRU SAT NIGHT AS PERSISTANT RDG WILL HOLD THRU
THE WEEKEND. WENT WITH SUBSTANTIALLY HIER POPS THAN GUIDANCE IN ALL
PERIODS AND LOWERD TEMPS A CATEGORY OR TWO ESPECIALLY NR MISSISSIPPI
RIVER.

.STL...NONE.

PEDIGO

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:00 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington45 min
Jul 19, 1:47 PM CDTSevere Thunderstorm WarningLSXWashington43 min
Jul 19, 2:32 PM CDTSevere Thunderstorm WarningLSXOsage28 min
Jul 19, 3:28 PM CDTSevere Thunderstorm WarningLSXBoone47 min
Jul 19, 4:24 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway51 min
Jul 19, 4:34 PM CDTFlash Flood WarningLSXBoone6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.